Depakote Linked to Increased Risk of Death for Patients with Poststroke Epilepsy: Study
According to the findings of a new study, the side effects of Depakote, an antiseizure drug, may increase the risk of death for patients who developed epilepsy after suffering a stroke.
Researchers from Sweden and Norway report there is a 40% increased risk of death among post-stroke epilepsy patients who took Depakote, and smaller increased risks for those taking Dilantin, Phenytek, Trileptal and Oxtellar XR. The findings were published on December 13 in JAMA Neurology.
Depakote (valproic acid, or valproate) is commonly prescribed for treatment of seizures and bipolar disorder, as well as migraine headaches. However, it has previously been linked to a number of potential health concerns, primarily involving unborn children who suffer birth defects after being exposed to the medication before birth.
In this latest study, researchers looked at a number of antiseizure medications (ASM) given to patients with poststroke epilepsy. They conducted a cohort study using data on all adults in Sweden who suffered an acute stroke between July 1, 2005, and December 31, 2010, and the subsequent onset of epilepsy before December 31, 2014. The study involved 2,577 patients who received continuous antiseizure medication treatment.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
According to the findings, most antiseizure medications, such as Tegretol, Lamictal, and Keppra, lowered the risk of death in patients. However, Depakote side effects increased the risk of death by 40%. In addition, Dilantin, Phenytek, Trileptal and Oxtellar XR increased the risk of death by 16%.
“This cohort study’s findings suggest differences in survival between patients treated with different ASMs for poststroke epilepsy. Patients receiving lamotrigine (Lamictal) monotherapy had significantly lower mortality compared with those receiving carbamazepine,” the researchers concluded. “The opposite applied to patients prescribed valproic acid, who had a higher risk of cardiovascular and all-cause death.”
Depakote Pregnancy Concerns
Most concerns regarding the use of Depakote have centered around concerns over birth defects and other pregnancy complications.
In April 2018, the U.K.’s Medicines and Healthcare products Regulatory Agency (MHRA) barred doctors in that country from prescribing Depakote to women of childbearing age unless they are on a pregnancy prevention program.
According to the MHRA, up to 40% of babies born to mothers who take Depakote are at risk of developmental disorders, and 10% are at risk of birth defects.
Another epilepsy drug study published in February 2018 in JAMA Neurology, by researchers from Denmark again, found that children who were exposed to Depakote in the womb scored lower on language and math tests in the sixth grade, when compared to their peers.
In 2006, the FDA added a “black box” warning about the potential Depakote pregnancy side effects, after a study found that 20% of pregnant mothers who gave birth while on Depakote had a child with malformations or a birth defect.
In May 2013, the FDA put new restrictions on Depakote pregnancy use, contraindicating it for pregnant women, but only when it was used for the treatment of migraines. The agency did not contraindicate it for pregnant women using it to treat epilepsy. The FDA changed all valproate-based drugs from a class “D” to a class “X” pregnancy drug, but only as they pertain to migraines.
Abbott Laboratories and AbbVie, a subsidiary it spun off, have faced hundreds of Depakote lawsuits in state and federal courts nationwide, involving allegations that the drug maker failed to warn women and the medical community about the risks associated with using Depakote during pregnancy.
Before the drug’s patent expired in 2007, Depakote was a blockbuster drug generating about $1.5 billion in annual sales for AbbVie’s predecessor.
"*" indicates required fields
More Top Stories
A new report highlights how many women and families feel left out of Camp Lejeune settlement negotiations after suffering repeated miscarriages they say were caused by miscarriages on the North Carolina military base.
A Bard Infuse-A-Port lawsuit claims a piece of a failed port catheter broke off, causing a woman to suffer a pulmonary embolism which has resulted in fragments of the device remaining in her heart.
A Wegovy gastroparesis lawsuit blames the weight loss drug for a stomach paralysis problems which left a woman with permanent injuries.